Alert archive / Kentucky / River Flood Warnings in 2014

River Flood Warning 14, NWS Paducah, KY

February 24, 2014Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois

NWS Paducah, KY issued this river flood warning at Feb 24, 2014, 9:34 PM CST for Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois. It took effect at Feb 26, 2014, 9:00 PM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Feb 24, 2014, 9:34 PM CST (03:34 UTC)
In effect from
Feb 26, 2014, 9:00 PM CST
Expired
Mar 1, 2014, 9:52 PM CST
In force
3 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 13 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Feb 24, 3:03 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Feb 24, 3:03 PM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST Mon Feb 24 2014

.SHORT TERM...(This Evening through Wednesday night)
ISSUED AT 303 PM CST MON FEB 24 2014

High pressure remains in control at the surface. Aloft things are
more active, with a quasi split in the upper flow over the SW US
finding confluence toward the gulf coast region. Clouds at various
levels will pass across or near the area tonight. Quiet weather
with variable clouds will continue through Tuesday.

Tuesday night, the models bring a mid level s/wv across the
region. Without any significant low level focus, mid level forcing
will have to be the main driver for any potential light snow.
h7/h5 QG forcing is decent. Best drop in condensation pressure
deficit values is across the NE 1/2 of the area on corresponding
isentropic progs. Given the quality of low level moisture will be
the question mark, will keep PoPs as they are, in the chance
category, for light snow / light snow showers moving from NW to SE
across the region. We don't mention anything about accumulations
when PoPs are chance category. Not expecting much if anything.

High pressure will build back in Wednesday into Wednesday night
coincident with a very dry airmass. Wednesday should be the
coldest day of the week with highs in the 20s to lower 30s.

.LONG TERM...(Thursday through Sunday)
ISSUED AT 303 PM CST MON FEB 24 2014

The two primary systems of interest in the long term will be
Friday/Friday night and Sunday/Sunday night. Both systems have the
potential to produce wintry precipitation...but model variability
remains quite high this far in advance.

As far as the daily details...
Thursday will be dominated by Arctic high pressure over the upper
Mississippi Valley. This is a change from previous model
runs...which as recently as yesterday showed a frontal boundary
stalling near the Interstate 64 corridor. Models are now in strong
agreement on northerly flow Thursday...which will keep high temps
mostly in the 30s despite abundant sunshine.

The Friday system will consist of a relatively weak and fast moving
500 mb shortwave in the quasi zonal flow. Compared to
yesterday...the models are weaker with the surface and 850 mb
features. In fact...there is no closed low at either level by Friday
night. Therefore...this appears to be a rather light qpf
event. Most of the qpf should be associated with a period of
moderate to strong 850 mb warm advection Friday afternoon/evening.
Temperature profiles look cold enough for mostly snow...especially
north of kcgi/kpah/kowb. To the south...boundary layer temps will be
marginal at the onset...but evaporational cooling should play a role
in changing ptype to snow. The model qpf amounts are not heavy...but
there may be a burst of moderate snowfall associated with the zone
of strongest warm advection.

A dry day is expected Saturday in between systems. Despite partial
sunshine...high temps will be mainly in the 30s due to northerly low
level winds and potential snow cover.

The second and more signficant system appears to be Sunday into
Monday. The models have been advertising a very moist southern
stream shortwave lifting northeast across the southern Plains toward
the Mississippi Valley. Model qpf has been trending upward...and
this could be a heavy precipitation event per the 12z gfs. As far as
precip type...there is such a large difference in model low tracks
that any combination is possible. The theme among the models is that
the 850 mb low will track to our north across Missouri and
Illinois...which would rule out heavy snowfall if it holds true.
Most of the guidance takes the surface low south of the Ohio
Valley...which suggests a zone of mixed precip or icing across our
region. The notable exception is the 12z ecmwf...which takes the
surface low up the Ohio Valley and brings mainly liquid rain to most
of our area. Since the event is 6 to 7 days out...it is far too
early to estimate precip types and amounts.

&&

.AVIATION...
ISSUED AT 1058 AM CST MON FEB 24 2014

VFR conditions through tonight. Generally NNE winds below 10 kts
with occasional mid and high clouds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...CN
LONG TERM...MY
Hazardous weather outlook, Feb 24, 3:24 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CST MON FEB 24 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
324 PM CST MON FEB 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LIGHT DUSTING OF SNOW IS POSSIBLE TUESDAY NIGHT AS AN ARCTIC
COLD FRONT BRINGS A REINFORCING SHOT OF COLD AIR.

ON FRIDAY AND FRIDAY NIGHT...THERE IS A CHANCE OF SNOW AS A
WEAKENING LOW PRESSURE SYSTEM PASSES JUST SOUTH OF OUR REGION.
SOME MINOR TO LOCALLY MODERATE SNOW ACCUMULATIONS ARE POSSIBLE
WITH THIS SYSTEM.

ANOTHER STRONGER LOW PRESSURE SYSTEM WILL AFFECT OUR REGION ON
SUNDAY AND SUNDAY NIGHT. DEPENDING ON THE EXACT TRACK OF THE
SYSTEM...ACCUMULATING SNOW OR ICE IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 9:34 PM CSTRiver Flood WarningPAHMcCracken5 days
Feb 25, 10:59 AM CSTRiver Flood WarningPAHBallard, Carlisle, Fulton, Hickman3 days

Nearby

River Flood Warnings in Kentucky, 2014River Flood Warnings in Illinois, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.